I’ve been in a mood lately. It’s too tempting to blame it all on the pain or the fac its pill changeover week or a hundred and one other reasons or excuses or I don’t know what. Whatever it is I’ve been in a funk for a few days and everything I say online has come across as bitchy or pissy or just down-right mean, so I’ve shut up for a few days until my mood improves.
I’m a hair’s whisker off finishing Midi Mystery 1, I only have about a dozen beads to add and then she’s finished. I have two new projects floss tossed and ready to start and I can’t be bothered taking photos or talking about any of them. I can’t be bothered stitching, and when I do push myself into finishing Midi, I feel like just rolling her up and putting her away instead of crowing from the rooftops. So this isn’t me. So normal communication will resume when me returns.
In the meantime I do owe a few comments after the cliffhanger revelations before the last specialists visit, ie not being able to remember what side of the road to drive on, not being able to handwrite and forgetting most of my vocabulary. Dr Andrews wasn’t surprised that I had these problems. He said that the brain does not cope with chronic pain and parts start to shut down. I have a syndrome that he calls “dead brain” where parts of my brain literally stop working because I’ve been in so much head pain for so long. Or as Kerry, myself and the writers of Quantum Leap call it, Swiss Cheese!
The good news is that once we get the pain under control, full functionality should return. He said this is why pain management is always the first step in any brain related problem, to minimise “dead brain” amongst other issues. I didn’t think to ask what the other issues were.
Anyway he’s now put me on another drug – Parnate. This is not a new drug. This is apparently the granddaddy of all migraine drugs and the last resort pillwise. It comes with some quite nasty possible side effects including stroke and thoughts of suicide. Brilliant!
I also cannot eat:
- Cheese (pamphlet says matured cheese – but both specialist & pharmacist advised all cheese)
- Meat, fish, poultry, pâté or yoghurt that are stale (glad I’m a food snob)
- Marmite, Vegemite, bonox, bovril, promite etc
- Pods of broad beads, sauerkraut etc
- Smoked or sour fish (there goes the smoked salmon)
- Sour cream
- Soy sauce, Miso, Tofu, any soy bean products
- Yeast Extracts
- Banana skins – OK who eats banana skins – seriously – who?
- Red wine
- Home brewed beers or liqueurs (again the specialist and pharmacist extended this to all beers and liqueurs)
This list gets added the current list of:
- Alcohol (all alcohol)
- Gluten (which has nothing to do with the medications)
So yes – give the woman with no working memory and huge list of something else to remember.
Anyway I’ve been on the new pills about a week. Apart from a bad dose of a diarrhea the only effect is a bad case of wakefulness. Apparently they used to market this drug as a “smart drug” to help kids study. Well I can attest to that. I took my first pill on Thursday and by Saturday night I was still awake at 3am playing Warcraft. Unfortunately this is a false drug. Although I feel awake and alert into the wee hours of the morning, my brain is mush and has been for hours. It just “thinks” its alert and absorbing new information.
For example in the Warcraft example I was in a real low-level dungeon, the sort where the bad guys attack me and impale themselves on my armor. So I was doing a lot of standing around going “huh” while the bad guys killed themselves and Stephen did all the thinking required and worked out where we had to go and what we had to do for me to get the recipe we came in for.
Most nights this week I go to bed at midnight and cudgel my brain with “You’ve already stopped working, now shut up and die peacefully” while my brain is hopping around like a puppy on PCP going “what are going to do now? Are we going to read a book? Check the email again? What’s on Google Reader, we haven’t checked that in a couple of days!”
We’ll get it sorted out, it’s just getting the new drug settled in with the rest. It’s not making much of change to pain levels yet, but that will take another week or more apparently.